Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: effexor and prozac?? fatal combo?

Posted by JohnL on October 3, 2000, at 4:23:37

In reply to effexor and prozac?? fatal combo?, posted by MicheleR on October 2, 2000, at 21:37:02

> I have been on prozac for several years and a couple of months ago my doctor added effexor, I just recently heard that these two meds together could be a potentially fatal combination....I was wondering if anyone here had any information about this. If anyone has any information on the combination of meds I am on, please let me know. I am currently on prozac, effexor, dexedrine, valium, and ambien. I know this is not a place to get official medical advice but any thoughts any of you have would be helpful so that I can discuss this with my doctor or see if I need to change doctors.
> Thank you,
> Michele

Michele,
There's nothing wrong with adding Effexor to Prozac. The fatal reaction you heard about is called serotonin syndrome. Basically, it's too much serotonin too fast. It is an emergency room situation, and in severe cases death. The key to avoiding serotonin overload is to start or add doses at very low levels and increase them in small increments. That way, if you do reach a point of overload, you'll get some hints of it early before things get out of hand. When overload occurs, it is usually the result of taking two or more serotonin medications simultaneously. So with you, the risk does exist, but is of minor concern as long as you are aware of it. Just don't increase serotonin too much too fast.

The one thing that could be tricky with you is all the meds you are taking. The reason is because of liver enzymes. Most of our meds are broken down by our liver. They compete for a limited number of liver enzymes to metabolize them. As more and more meds are entered into the system, their are fewer enzymes to break them down, and thus the medication levels in our bloodstream accumulate at higher levels and remain there longer than normal. For example, if someone were taking Prozac and then added a tricyclic antidepressant, the Prozac level in the blood would increase anywhere from 2-fold to 9-fold. Simply adding the tricyclic effectively doubled the dose of Prozac, even though the amount of Prozac actually swallowed had remained the same. So with you, these kinds of things should be kept in mind. It will be very difficult to know exactly how each med is affecting the other. And the size dose of a med you are taking may actually be misleading. It could be a lot more. Not necessarily good or bad, but just something to be aware of.
John


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:JohnL thread:45713
URL: http://www.dr-bob.org/babble/20000926/msgs/45733.html